Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Springfield, MO

March 1, 2017Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 1, 2017, 12:16 AM CST for Dade County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 12:16 AM CST (06:16 UTC)
Expired
Mar 1, 2017, 1:00 AM CST
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dade County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 12:25 AM CSTTSTM WND DMG3 N Greenfield, MOTREES DOWN 3 MILES NORTH OF GREENFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:04 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS53 KSGF 010616
SVRSGF
MOC057-010700-
/O.NEW.KSGF.SV.W.0016.170301T0616Z-170301T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1216 AM CST WED MAR 1 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Dade County in southwestern Missouri...

* Until 100 AM CST

* At 1215 AM CST, a severe thunderstorm was located over Golden City,
  or 13 miles southeast of Lamar, moving east at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Lockwood around 1220 AM CST. 
  Greenfield around 1230 AM CST. 
  Everton around 1235 AM CST. 

Other locations impacted by this severe thunderstorm include Stockton
Lake, Dadeville, South Greenfield, Pennsboro, Neola, Meinert,
Sylvania and Bona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 400 AM CST for southwestern
Missouri.

LAT...LON 3729 9384 3730 9408 3751 9407 3757 9362
      3731 9362 3729 9363 3728 9379
TIME...MOT...LOC 0615Z 259DEG 55KT 3737 9409 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:14 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 28, 11:14 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1114 PM CST Tue Feb 28 2017

.SHORT TERM...(Late Afternoon through tonight)
Issued at 1254 PM CST Tue Feb 28 2017

The setup for severe thunderstorm potential remains complicated
through tonight. In the larger scale, a broad trough of low
pressure is emerging from the Rockies with the main trough axis
just clearing the Continental Divide. There are several weak
perturbations/waves ahead of this main trough axis which are
lined up from the southern Plains into the Missouri Ozarks.

At the surface, low pressure is deepening over the Oklahoma
Panhandle. A frontal boundary extends northeast from the low to a
secondary area of low pressure across eastern Iowa. South of this
front, strong warm air and moisture advection continues. Lower 60s
dew points have made it into southern Missouri. This low level air
mass will continue to improve as we get into this evening and
overnight.

The main initial question will be cap strength. We have seen a few
cells develop in areas that have seen partial clearing. This may
be on the northern extent of an elevated mixed layer (EML). We
will get a better feel for this EML with a special RAOB which has
just been released. Where this EML is present, steep mid-level
lapse rates are present.

As we go forward from late this afternoon into this evening,
isolated to widely scattered thunderstorm development will be
possible within the established warm sector. These storms would
tend to be supercells with very strong large scale shear in place.
Large hail (possibly larger than golf balls) will be the main
potential hazard. Additionally, low level wind shear will rapidly
increase starting early this evening. This will lead to increased
supercell tornado potential.

From late this evening into the overnight period, large scale lift
will begin to increase as that main trough axis approaches along
with a short wave trough ejecting from the southern Plains.
Thunderstorm coverage will then become highly dependent on whether
or not we see a slight increase in capping strength due to evening
cooling. Models tend to over-strengthen capping inversions within
the warm sector in setups like this. Thus, we very well may need
another special balloon release this evening.

Any cells that can get going in the warm sector from later this
evening into the overnight period will pose a risk for all modes
of severe storms...including tornadoes. We remain concerned with
areas of south-central Missouri where shear/CAPE profiles will be
supportive of stronger and potentially longer track tornadoes. The
potential for very large hail will also persist.

Between 9 and 11 PM, we then expect a squall line to develop and
push into southeastern Kansas and west-central Missouri along an
advancing cold front. Damaging straight line winds will be the
main potential hazard with this line as it moves southeast across
much of the Missouri Ozarks. There will also be a mesovortex
tornado threat with any bows along this line which surge to the
east and northeast.

.LONG TERM...(Wednesday through Tuesday)
Issued at 1254 PM CST Tue Feb 28 2017

Surface high pressure will be filtering into the region behind
the cold front Wednesday through Thursday morning. This will
keep temperatures Wednesday in 50s for highs and allow overnight
temperatures to fall into the upper 20s across the area, making
for more seasonable conditions for this time of year. Skies will
also clear allowing for some frost to develop for parts of the
region.

The upper level flow across the region Wednesday night after the
frontal passage through the end of the week will remain
northwesterly with additional surface highs moving over the
Ozarks Thursday and again Friday. This will keep clear skies
across the area with temperatures in the middle and upper 50s to
around 60 degrees during the afternoon and around 30 degrees in
the mornings.

A weak and quick moving upper ridge will slide over the region
for Saturday allowing temperatures to rise into the 60s as breezy
southerly winds return. These southerly winds will also bring Gulf
moisture back into the region.

Models are indicating a cold front that will move through the
region most likely on Monday, however, significant timing
differences are noted on all the models. Some have the front and
precipitation impacting the Ozarks as early as Sunday afternoon
or Sunday evening (Canadian) to as late as Monday evening (GFS).
Will keep an eye on this period and feature going forward and for
now will target Monday as the potential for another round of
showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1110 PM CST Tue Feb 28 2017

Multi-cellular strong to severe convection has developed along the
cold front across west central MO into southeast KS. These storms
should gradually congeal into a squall line overnight. Still
looking at convection affecting the TAF sites between 06z and
09-10z, but there will be a one to two hour window of convection
at each site as these storms should quickly push through.
Expecting MVFR to IFR during the storms and VFR conditions outside
of the convection. Winds will remain gusty through much of the day
Wednesday and could see some severe wind gusts through the
convection pushing through. Winds will diminish after sunset on
Wednesday.

&&

.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017

Here are today's record high temperatures:

SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Lindenberg
CLIMATE...Hatch
Hazardous weather outlook, Feb 28, 7:33 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
733 PM CST Tue Feb 28 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
733 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

The coverage of storms will increase later this evening into the
overnight hours as cold front begins to push into the region.

Storms which do develop will have the potential of producing hail
to the size of tennis balls, damaging wind gusts up to 70 mph and
tornadoes.

Storms should end from northwest to southeast after the front
pushes through overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An elevated fire weather risk will impact the outlook area at
times from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
parts of west central Missouri into extreme southeast Kansas. The
severe potential will then spread southeast overnight across the
remainder of the area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Feb 28, 11:48 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     HAIL             COLUMBUS                37.17N 94.84W
02/28/2017  E1.75 INCH       CHEROKEE           KS   EMERGENCY MNGR

            .

&&

BURCHFIELD
Local storm report, Feb 28, 11:50 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             OSCEOLA                 38.05N 93.70W
02/28/2017  E1.50 INCH       ST. CLAIR          MO   FIRE DEPT/RESCUE

            ALSO HAD 40 TO 50 MPH WIND GUSTS.

&&

BURCHFIELD
Local storm report, Feb 28, 11:54 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HAIL             3 SE OSCEOLA            38.02N 93.67W
02/28/2017  E1.00 INCH       ST. CLAIR          MO   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL COVERING THE HIGHWAY SOUTH OF OSCEOLA

&&

MGRIFFIN
Local storm report, Feb 28, 11:55 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             SHELDON                 37.66N 94.29W
02/28/2017  E1.00 INCH       VERNON             MO   EMERGENCY MNGR

            .

&&

BURCHFIELD
Local storm report, Mar 1, 12:07 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 AM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     HAIL             1 NNW SHERWIN           37.19N 94.96W
02/28/2017  E1.75 INCH       CHEROKEE           KS   EMERGENCY MNGR

            .

&&

BURCHFIELD
Local storm report, Mar 1, 12:10 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             ORONOGO                 37.19N 94.47W
03/01/2017  E0.88 INCH       JASPER             MO   PUBLIC

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:12 PM CSTTornado WarningSGFShannon14 min
Feb 28, 10:43 PM CSTTornado WarningSGFVernon47 min
Feb 28, 11:11 PM CSTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon21 days
Feb 28, 11:29 PM CSTSevere Thunderstorm WarningSGFBarton, Vernon24 min
Feb 28, 11:42 PM CSTSevere Thunderstorm WarningSGFBenton, Hickory47 min
Feb 28, 11:52 PM CSTSevere Thunderstorm WarningSGFBarton, Jasper38 min
Mar 1, 12:12 AM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Miller, Morgan53 min
Mar 1, 12:23 AM CSTSevere Thunderstorm WarningSGFJasper, Newton29 min
Mar 1, 12:33 AM CSTSevere Thunderstorm WarningSGFPolk22 min
Mar 1, 12:42 AM CSTSevere Thunderstorm WarningSGFLawrence33 min
Mar 1, 12:48 AM CSTSevere Thunderstorm WarningSGFDallas, Laclede, Polk57 min
Mar 1, 12:54 AM CSTSevere Thunderstorm WarningSGFGreene66 min
Mar 1, 1:02 AM CSTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Phelps, Pulaski58 min
Mar 1, 1:08 AM CSTSevere Thunderstorm WarningSGFChristian52 min
Mar 1, 1:15 AM CSTSevere Thunderstorm WarningSGFDallas, Webster60 min
Mar 1, 1:20 AM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton, Stone45 min
Mar 1, 1:31 AM CSTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas59 min
Mar 1, 1:34 AM CSTSevere Thunderstorm WarningSGFLaclede, Texas, Wright56 min
Mar 1, 1:37 AM CSTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Stone, Taney53 min
Mar 1, 2:16 AM CSTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Shannon, Texas, Wright59 min
Mar 1, 2:27 AM CSTSevere Thunderstorm WarningSGFOzark, Taney44 min
Mar 1, 2:31 AM CSTSevere Thunderstorm WarningSGFStone, Taney14 min
Mar 1, 2:38 AM CSTSevere Thunderstorm WarningSGFHowell, Oregon45 min
Mar 1, 2:53 AM CSTSevere Thunderstorm WarningSGFHowell, Shannon, Texas44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.